New Mexico, 2013

High Wind in New Mexico, April 17, 2013

April 17, 2013 · NWS ABQ · 10 events in 7 counties and zones

Strong winds developed over portions of south central and eastern NM as a potent upper level trough slammed eastward across the region early on the 17th. Widespread windy conditions were reported with areas across the south central high terrain experiencing wind gusts as high as 70mph.

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong winds developed over portions of south central and eastern NM as a potent upper level trough slammed eastward across the region early on the 17th. Widespread windy conditions were reported with areas across the south central high terrain experiencing wind gusts as high as 70mph. Some damage was also reported around the central and northeast highlands as the potent cold front pushed through the region. Widespread blowing dust occurred with this event...where some locales reported visibilities below one half mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 6:52 AM MST, 38 minutes earlier.

Area forecast discussion, Apr 17, 6:52 AM MST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
752 AM MDT WED APR 17 2013

.AVIATION...
12Z TAF CYCLE UPDATED
FRONT INTO THE NORTHEAST PLAINS THIS MORNING HAS RESULTED IN SOME
FOG...LOW CLOUDS AND DRIZZLE WITH LIFR CIGS AND VISIBILITIES IN
KCAO THIS MORNING AND EXTENDING JUST TO KTCC...WITH CONDITIONS
CLEARING OUT BY AROUND 15Z TO 17Z. STRONG UPPER LEVEL JET NOSING
INTO WESTERN NEW MEXICO WILL SUPPORT STRONG AND GUSTY SOUTHWEST
WINDS ACROSS NEW MEXICO MUCH OF THE DAY. A PACIFIC COLD FRONT
CURRENTLY THROUGH NORTHWEST THIRD OF THE STATE WILL RESULT IN A
SURFACE WIND SHIFT TO THE WEST THEN NORTHWEST AS THE FRONT MOVES
ACROSS THE STATE. SHOWERS WILL ALSO MOVE IN BEHIND THE
FRONT...FAVORING WESTERN AND NORTHERN HIGHER TERRAIN AND RESULTING
IN SOME MVFR CIGS AND VISIBILITIES MAINLY AFTER 18Z.
ADDITIONALLY...BLOWING DUST WILL ACCOMPANY THE WINDS IN CENTRAL
AND EASTERN PORTIONS OF THE FORECAST AREA...WITH LOCAL VISIBILITY
RESTRICTIONS OF LESS THAN ONE MILE AT TIMES. BY EVENING...BETWEEN
00Z AND 03Z...A STRONG FRONT WILL RACE SOUTHWARD THROUGH THE
EASTERN PLAINS...WITH GUSTY NORTH WINDS THROUGH KTCC BY
06Z.

05

&&

.PREV DISCUSSION...339 AM MDT WED APR 17 2013...
BIG CHANGES IN THE WEATHER DEPARTMENT STARTING TODAY...INCLUDING
MUCH COLDER TEMPERATURES AND SOME PRECIPITATION. ONE THING THAT
WILL NOT CHANGE IS MORE WIND.

DEEP TROUGH OF LOW PRESSURE OVER THE GREAT BASIN WILL CROSS NM
TONIGHT INTO THU. STRONG PACIFIC COLD FRONT WILL SWEEP FROM W TO
E ACROSS THE STATE TODAY WHILE A BACK DOOR POLAR FRONT WILL PARK
ITSELF OVER FAR NE NM. THIS MAKES FOR A TRICKY TEMPERATURE FORECAST
AROUND CLAYTON TODAY. NAM SEEMS TO HAVE A BETTER HANDLE ON THE LOW
LEVEL FLOW SO LOWERED THE HIGH IN CLAYTON 10 DEGREES BUT THAT MAY
NOT BE ENOUGH. LOWERED TUCUMCARI SEVERAL DEGREES AS WELL. HIGHS IN
THE NW WILL BE UP TO 25 DEGREES LOWER THAN TUE WHILE MORE IN THE
10 TO 15 DEGREE RANGE COOLER IN CENTRAL AREAS. THE SE ZONES WILL
CONTINUE WARM FOR ONE MORE DAY. THE WIND MACHINE WILL CONTINUE TO
CRANK OUT PLENTY OF WIND TODAY. HIGH WIND WARNING FOR SC ZONES
WILL REMAIN IN PLACE AND WE WILL ISSUE WIND ADVISORIES TO THE N
AND E OF THE WARNING AREA WITH THIS FORECAST PACKAGE. BLOWING DUST
TO PLAGUE ALL THIS AREA TODAY. SHOWERS AND HIGH ELEVATION SNOW
SHOWERS WILL DEVELOP OVER THE W AND N THROUGHOUT THE DAY.

THE COLD FRONT STALLED OVER THE NE TODAY WILL BLAST S TONIGHT WITH
STRONG WINDS. ADVISORY LEVEL WINDS LIKELY OVER THE ERN PLAINS TON.
OUR WIND ADVISORY THAT WE ISSUE THIS AM WILL RUN THROUGH 9 PM. DAY
CREW WILL LIKELY NEED TO EXTEND THIS THROUGH TON AND ADD UNION CO
TO THE ADVISORY. RAIN AND SNOW SHOWERS WILL EXPAND S AND E TON AND
TURN OVER TO ALL SNOW. WINTER WEATHER ADVISORIES LOOK GOOD FOR TON
INTO THU. WILL ADD RATON RIDGE...JOHNSON MESA ZONE TO THE ADVISORY
WITH SOME CONCERN NRN UNION CO COULD GET A COUPLE OF INCHES OF SNOW
TON. TEMPERATURES WILL PLUMMET WITH FREEZING TEMPERATURES FOR MUCH
OF THE E...SAN JUAN RIVER VALLEY...AND PORTIONS OF THE RIO GRANDE
VALLEY. FREEZE AND HARD FREEZE WARNINGS WILL BE NEEDED. WILL LET
THE OVERWORKED DAY CREW TAKE A CLOSER LOOK AT THIS.

ADDITIONAL ENERGY WILL ROUND THE TROUGH THU AND KEEP PRECIPITATION
GOING OVER THE NC AND NE ZONES. BREEZY TO WINDY CONDITIONS WILL BE
NOTED OVER PORTIONS OF THE W THU BUT STRONG WINDS WILL NOT BE AS
WIDESPREAD AS RECENT DAYS. TEMPERATURES WILL BE SHOCKINGLY COLDER
OVER THE E...ESPECIALLY THE EC AND SE PLAINS...WITH CLOVIS AND
ROSWELL AROUND 30 DEGREES COLDER THAN TODAY. HIGHS AREAWIDE WILL
BE 15 TO 30 DEGREES BELOW LATE MID APRIL NORMALS.

FRI AND SAT WILL BE MILDER WITH HIGHS AROUND NORMAL BY SAT. FRI
WILL BE DRY WHILE A WEAK UPPER LEVEL DISTURBANCE WILL CLIP THE N
SAT INTO SUN WITH ISOLATED RAIN AND SNOW SHOWERS. A STRONGER
SYSTEM MAY IMPACT THE FORECAST AREA EARLY NEXT WEEK. CHJ

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS TODAY...MAINLY
CENTRAL AND EAST...

.FIRE WEATHER...
DEEP UPPER LEVEL LOW PRESSURE APPROACHING NEW MEXICO AND CURRENTLY
CENTERED OVER WESTERN UTAH. UPPER LEVEL JET STREAK AND ASSOCIATED
DRY IR INTRUSION ROUNDING THE BASE OF THE TROUGH AND NOSING INTO
WESTERN NEW MEXICO. PACIFIC COLD FRONT HAS MOVED INTO NORTHWESTERN
ZONES AND WILL CROSS THE STATE TODAY...WITH GUSTY SOUTHWEST FLOW
STEADILY SHIFTING WEST THEN NORTHWEST AS THE FRONT PASSES AND MUCH
COOLER TEMPERATURES IN ITS WAKE. CRITICAL FIRE WEATHER CONDITIONS
EXPECTED BY LATE MORNING ACROSS EAST CENTRAL LOCATIONS AND
EXPANDING IN COVERAGE THROUGH THE AFTERNOON TO INCLUDE PORTIONS OF
THE CENTRAL VALLEY. AREA OF MOST UNCERTAINTY FOR TODAY WILL BE
CENTERED OVER THE NORTHEAST ZONES WHERE A COLD FRONT HAS EDGED
IN...USHERING SOME HIGHER DEWPOINTS AND LOW CLOUDS. HARD TO
DETERMINE EXTENT OF THIS FRONT DURING THE DAY TODAY. STRENGTHEN
SOUTHWEST WINDS ACROSS THE GRIDS WITH A GREATER NORTHWARD
EXTENT...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
SOUTHERN PORTION OF ZONE 104...HOWEVER...DID NOT INCLUDE THAT AREA
IN THE RED FLAG WARNING DUE TO LIMITED DURATION. AT THE
SURFACE...A CLOSED LOW WILL STRENGTHEN OVER EASTERN NEW MEXICO AND
WEST TEXAS...BUT NOT CERTAIN ON POSITION AND THEREFORE TIMING OF
THE FRONT. CURRENT GRIDS DELAY THE STRONG PUSH OF NORTH WINDS INTO
THE NORTHEAST TO AFTER 00Z. LOOK FOR AN INCREASE IN POPS ACROSS
THE HIGHER TERRAIN OF THE WEST AND NORTH DURING THE AFTERNOON
HOURS.

NORTHWEST WINDS WILL CONTINUE ACROSS WESTERN AND CENTRAL ZONES
OVERNIGHT AS GUSTY NORTH WINDS BLAST THROUGH THE EASTERN PLAINS.
BEST CHANCES FOR PRECIPITATION SHIFT TO THE THE NORTHERN HIGH
TERRAIN AND NORTHEAST PLAINS WHERE SOME LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE. HOWEVER...RH RECOVERIES TO BE POOR IN THE CENTRAL VALLEYS
AND FAIR WESTERN AND EASTERN ZONES. MUCH COLDER TEMPERATURES WILL
SUB FREEZING LEVELS MOST AREAS.

AS THE UPPER TROUGH MOVES EAST OF THE STATE...COLDER ALL ZONES ON
THURSDAY...AND ESPECIALLY EAST. ISOLATED TO SCATTERED SHOWERS TO
LINGER OVER THE NORTHERN HIGH TERRAIN AND NORTHEAST. DRYING ACROSS
THE WEST AND WITH GUSTY NORTHWEST FLOW...SPOTTY CRITICAL FIRE
WEATHER CONDITIONS ARE POSSIBLE NORTHWEST. CONTINUED SUBFREEZING
TEMPS THURSDAY NIGHT.

NORTHWEST FLOW PERSISTS ON FRIDAY WITH REBOUNDING TEMPERATURES
HOWEVER STILL BELOW NORMAL. VERY DRY AIR TO MOVE IN.  VERY LITTLE
CHANGE EXPECTED OVER THE WEEKEND...WITH SLIGHT RH INCREASES NORTHERN
ZONES BUT VERY DRY ELSEWHERE.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY
FOR THE FOLLOWING ZONES...NMZ510-512>515-527.

WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ521>524-528-529-531>538.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ106>108.

HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ525-526-539-540.

WIND ADVISORY UNTIL 10 AM MDT THIS MORNING FOR THE FOLLOWING
ZONES...NMZ526-539-540.

&&

40
Hazardous weather outlook, Apr 17, 5:05 AM MST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT WED APR 17 2013

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
605 AM MDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL REDEVELOP TODAY ESPECIALLY OVER THE SOUTH CENTRAL
MOUNTAINS AND EAST CENTRAL TO SOUTHEAST PLAINS. LOW HUMIDITY WILL
PERSIST OVER THESE AREAS...KEEPING CRITICAL FIRE WEATHER CONDITIONS
ONGOING TODAY. STRONG WINDS WILL ALSO RESULT IN AREAS OF REDUCED
VISIBILITIES IN BLOWING DUST.

SNOWFALL ACCUMULATIONS TONIGHT WILL FAVOR THE SAN JUAN AND SANGRE
DE CRISTO MOUNTAINS AND ACROSS NORTHERN COLFAX COUNTY. THREE TO 6
INCHES OF SNOW ARE POSSIBLE IN THE HIGHER TERRAIN. STRONG AND GUSTY
NORTH WINDS IN THE EAST TONIGHT WILL LOWER WIND CHILLS TO THE
SINGLE DIGITS AND TEENS...AND CREATE AREAS OF BLOWING SNOW IN THE
FAR NORTHEAST.

COLDER AIR OVERSPREADING THE REGION WILL RESULT IN A FREEZE OVER
MUCH OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL DIMINISH OVER THE NORTH THURSDAY WHILE WINDS SUBSIDE
ACROSS THE EAST. ANOTHER FREEZE IS LIKELY FOR MANY AREAS THURSDAY
NIGHT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS AND SNOWFALL AMOUNTS
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

40

Event by event

10 high wind. Local standard time, as filed.

High Wind, South Central Mountains

When
April 17, 7:30 AM MST to 3:45 PM MST
Where
South Central Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS

Sierra Blanca regional airport reported peak winds between 58mph and 69mph several times during the period. The CWOP station 5 miles northwest of Nogal also reported high wind gusts to 58mph throughout this period.

High Wind, South Central Mountains

When
April 17, 7:45 AM MST to 2:30 PM MST
Where
South Central Mountains forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
AWOS

Sierra Blanca regional airport reported peak sustained winds between 40mph and 55mph through the period.

High Wind, Southwest Chaves County

When
April 17, 12:30 PM MST to 5:00 PM MST
Where
Southwest Chaves County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

Dunken RAWS reported peak wind gusts near 59mph several times through the period.

High Wind, Eastern Lincoln County

When
April 17, 12:50 PM MST to 1:00 PM MST
Where
Eastern Lincoln County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

The CSBF Transwestern Pump facility reported at peak wind gust to 70mph.

High Wind, Roosevelt County

When
April 17, 1:20 PM MST to 7:15 PM MST
Where
Roosevelt County forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$5,000
Reported by
Mesonet

The Dora mesonet site reported peak sustained winds between 40mph and 45mph on and off for several hours.

High Wind, Guadalupe County

When
April 17, 2:00 PM MST to 2:10 PM MST
Where
Guadalupe County forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper

A vacant mobile home was overturned in Anton Chico as a dust storm descended on the area along a potent cold front.

High Wind, Guadalupe County

When
April 17, 2:00 PM MST to 2:10 PM MST
Where
Guadalupe County forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper

A roof was partially torn off a home in Anton Chico as a dust storm descended on the area along a potent cold front.

High Wind, Albuquerque Metro Area

When
April 17, 2:20 PM MST to 4:00 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

Double Eagle airport reported peak wind gusts between 40mph and 44mph for almost 2 hours.

High Wind, Albuquerque Metro Area

When
April 17, 2:30 PM MST to 4:00 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS

Belen Alexander airport reported peak sustained winds between 40mph and 46mph for nearly 2 hours.

High Wind, Lower Rio Grande Valley

When
April 17, 3:30 PM MST to 3:45 PM MST
Where
Lower Rio Grande Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Harry mesonet station at WSMR.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435791, 435792, 435790, 435786, 435795, 435784, 435785, 435793, 435794, 435788.